How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4484
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

When is the best time of day to take depakote? Morning? Ni

Resolved Question:

When is the best time of day to take depakote? Morning? Night?
Submitted: 7 years ago.
Category: Mental Health
Expert:  Dr. Kaushik replied 7 years ago.

Hi there ,


Welcome to Just answer !


Kindly mention a few questions.


1) what purpose / diagnosis are you placed on depakote ?


2) what is the dose of depakote that has been prescribed to you ?


3) are there any accompanying drugs with it that you are supposed to take?


Kindly answer the queries against their numbers and i shall get back to you with appropriate reply.



Customer: replied 7 years ago.
Was removed from topamax because I have been having other health problems... they ran tests can't find cause and think the medication could be a possible blame... so are trying this avenue. It is for migraines and chronic daily headaches. I am supposed to start it today, 250mg for 4 days, then 500mg daily. Since they want to blame the topamax for other problems, I am more weary of medications, and honestly this one makes me nervous to, but I want to make sure I use it properly. I am also on Nexium, Librax, Zyrtec, and Loestrin daily. I use Midrin, Maxalt, or albuterol only as needed. I also take juice plus and vitamins to supplement bc part of my health problem was I lost 40lbs, couldn't put the weight on and just wasn't absorbing, had hair loss and saw the malnutrition in my nails, teeth(chipped) and muscles, and I am an active person, but am not allowed to train right now. I don't have any pounds left to loose to I try to make sure I get my nutrients and calories.
Expert:  Dr. Kaushik replied 7 years ago.

Thanks for the reply .. Well, Depakote ( divalproax ) is quite commonly used for migraine headaches . So, you shall try it . The dose of 250 mg / day for the initial 4 days should be divided into 2 doses of 125 mg , each to be taken at morning and evening, meaning , that for first 4 days , you shall take half tablet of 250 mg depakote at morning after breakfast and and half tab of 250 depakote in evening after dinner , in this way you will be taking a total of 250 mg of depakote in a day , but it will be in divided doses .


Similarly , after the initial 4 days of continuing on 250 mg / day of depakote , you shall start on 500 mg / day of depakote , but this too is to be taken in 2 divided doses of 250 mg of depakote , one 250 mg of depakote taken in morning and the other 250 mg / day of depakote taken in evening .


The advantage of taking depakote in 2 divided doses is that it works throughout the day , and secondly , it has less possibility of producing side effects because of split in the total dose .


I suggest that you discuss this with your doctor and get started on the above mentioned way of takng depakote .


I hope this helps..


I wish you all the best..




Customer: replied 7 years ago.
That does make sense, but he gave me 500mg tablets and I think wanted me to take it at once, i didn't know if it was better in the morning or evening?
Expert:  Dr. Kaushik replied 7 years ago.

Ok , in that case , take it in the morning , so that the drug has its effect throughout the day , when you have to engage in multi-tasking , and the work load is maximum , also , at night you anyways are going to be sleeping , so there is no point to take it at night .


I hope this helps..


I wish you all the best..







Dr. Kaushik and other Mental Health Specialists are ready to help you

Related Mental Health Questions